Texas, 2023

Drought in Texas, May 1 to 15, 2023

May 1 to 15, 2023 · NWS FWD · 2 events in 2 counties and zones

Severe drought conditions affected western portions of North Texas, but conditions improved by the middle of the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions affected western portions of North Texas, but conditions improved by the middle of the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 30, 10:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1120 PM CDT Sun Apr 30 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Monday Night/

Pleasant weather will continue across North and Central Texas to
start the work week with dry air in place near the surface and
only some mid and high clouds moving through northwest flow
aloft.

The weak cold front that entered the region this morning will
finally push through the entire CWA by sunrise Monday but will do
little more than back the wind to the northeast across our Central
Texas counties. The front will stall across the Hill Country and
Southeast Texas and will not retreat northward until Tuesday.

Lows tonight and Monday night will be generally in the 50s, except
for some upper 40s near the Red River. Highs Monday will be near
seasonal normals with 70s to lower 80s. Wind speeds will be
generally at or below 10 mph except for a few higher gusts.

79

&&

.LONG TERM... /Issued 220 PM CDT Sun Apr 30 2023/
/Tuesday and Beyond/

The forecast looks to remain mostly dry through Wednesday as mid-
level ridging settles across the Central CONUS. Isolated to
scattered showers and storms may develop along a dryline across
West Texas and the Texas Panhandle Tuesday and Wednesday
afternoon/evening pushing into our far western counties during the
overnight both days. However, the potential for showers/storms
reaching our Big Country counties is low, and we will continue to
message rain chances less than 20% both Tuesday and Wednesday west
of Highway 281. Otherwise, afternoon highs in the upper 70s to low
80s are expected Tuesday and Wednesday with overnight lows in the
mid 50s to mid 60s.

A deep upper-level low will slowly shift southeastward off the
coast of California Wednesday before pushing onshore into
southeastern California/southern Nevada by late Thursday. Medium-
range guidance is in decent agreement that a leading shortwave
will eject out of Northern Mexico into the Southern/Central Plains
Thursday ahead of the main longwave trough. Increasing southerly
low-level flow will transport surface dewpoints in the mid 60s
northward across most of North and Central Texas by Thursday
afternoon. A dryline looks to mix further eastward into the
western portions of our CWA on Thursday, providing a focus for
possible thunderstorm development. There is uncertainty in the
coverage of showers/thunderstorms late Thursday with the greatest
synoptic-scale ascent displaced to the west, however we will go
with 20-30% PoPs across our area. If storms develop, sufficient
wind shear and instability will promote the potential for strong
to severe thunderstorms.

As the aforementioned upper-level low gradually shifts toward the
Plains and quality moisture remains in place over the region,
ensemble guidance continues to suggest that unsettled weather will
persist into the weekend. With some uncertainty in the evolution
of this upper-level feature and the placement of the dryline, we
will keep rain chances in the 20-30% range both Friday and
Saturday. A warming trend will take place beginning midweek into
late week with afternoon highs in the mid 80s to low 90s likely by
Friday.

Langfeld

&&

.AVIATION... /NEW/
/06Z TAFs/

VFR through Monday night with scattered to occasionally broken
mid and upper level clouds. A northeast to east wind will prevail
at all TAF sites at speeds less than 12 knots along with a few
higher gusts.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    55  77  57  80  61 /   5   0   0   0   5
Waco                54  77  57  79  60 /   0   0   0   0   5
Paris               49  72  49  77  54 /  10   0   0   0   0
Denton              50  76  52  79  56 /   5   0   0   0   5
McKinney            51  74  52  78  57 /  10   0   0   0   5
Dallas              56  77  56  80  61 /   5   0   0   0   5
Terrell             52  74  54  79  58 /   5   0   0   0   5
Corsicana           54  76  57  80  61 /   5   0   0   0   5
Temple              54  79  57  79  59 /   0   0   0   0   5
Mineral Wells       53  79  54  80  58 /   5   0   0   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 10:21 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1121 PM CDT Sun Apr 30 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1121 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Low chances for showers and thunderstorms return to the forecast
Thursday into the weekend across the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Eastland

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county but improved by the middle of the month.

Drought, Stephens

When
May 1, 12:00 AM CST to May 15, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county but improved by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100702, 1100705.